Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Amarillo, TX

April 6, 2012Carson County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 6, 2012, 7:49 PM CDT for Carson County, Gray County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2012, 7:49 PM CDT (00:49 UTC)
Expired
Apr 6, 2012, 8:30 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Carson County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 7:55 PM CDTHAIL 1Panhandle, TXQUATER AND PENNY SIZE HAIL REPORTED IN PANHANDLE
Apr 6, 8:31 PM CDTTSTM WND GST 602 N White Deer, TXQUARTER SIZE HAIL AND 60 MPH WINDS REPORTED NORTH OF WHITE DEER
Apr 6, 8:31 PM CDTHAIL 12 N White Deer, TXQUARTER SIZE HAIL AND 60 MPH WINDS REPORTED NORTH OF WHITE DEER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS54 KAMA 070049
SVRAMA
TXC065-179-070130-
/O.NEW.KAMA.SV.W.0026.120407T0049Z-120407T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT FRI APR 6 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS
  WEST CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR PANHANDLE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...
  SKELLYTOWN...
  WHITE DEER...
  KINGSMILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3562 10116 3550 10100 3521 10143 3535 10158
TIME...MOT...LOC 0049Z 228DEG 31KT 3534 10141

$$

KB
2 follow-up statements
258 
WWUS54 KAMA 070106
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT FRI APR 6 2012

TXC065-179-070130-
/O.CON.KAMA.SV.W.0026.000000T0000Z-120407T0130Z/
GRAY TX-CARSON TX-
806 PM CDT FRI APR 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CARSON AND WEST CENTRAL GRAY COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PANHANDLE...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3527 10134 3538 10153 3562 10116 3550 10100
TIME...MOT...LOC 0106Z 228DEG 30KT 3541 10132

$$

KB
414 
WWUS54 KAMA 070119
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT FRI APR 6 2012

TXC065-179-070130-
/O.CON.KAMA.SV.W.0026.000000T0000Z-120407T0130Z/
GRAY TX-CARSON TX-
819 PM CDT FRI APR 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN CARSON AND WEST CENTRAL GRAY COUNTIES...

AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF WHITE DEER...OR ABOUT 7 MILES NORTHEAST
OF PANHANDLE...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3533 10126 3543 10146 3562 10116 3550 10100
TIME...MOT...LOC 0119Z 228DEG 30KT 3543 10123

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:40 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 6, 6:40 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT FRI APR 6 2012

.AVIATION...
00Z TAFS...AN ENHANCED CU FIELD WAS IN PLACE FROM SOUTHEAST OF KDHT
THROUGH KAMA EARLY THIS EVENING...WITH SHOWERS AND THUNDERSTORMS
TRYING TO DEVELOP IN THIS ZONE OF ENHANCED LOW-LEVEL CONVERGENCE
ALONG AND EAST OF A DIFFUSE DRYLINE. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND 03Z...BEFORE CHANCES
FADE WITH LOSS OF DIURNAL HEATING. WILL CARRY A VCSH REMARK AT KAMA
FOR NOW WHERE THE BEST CHANCES OF AN ISOLATED SHOWER OR STORM WILL
BE...AND AMEND IF DEVELOPMENT IMPACTING THE TERMINAL BECOMES MORE
IMMINENT. WILL KEEP ANY MENTION OUT OF KDHT AND KGUY WHERE CHANCES
APPEAR QUITE LOW ATTM. IF STORMS DEVELOP...THEY WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. FOCUS THEN TURNS TO A COLD FRONT TO
PUSH THROUGH THE AREA LATER TONIGHT INTO EARLY SATURDAY MORNING.
EXPECT THE FRONT TO PUSH THROUGH KGUY AND KDHT AROUND 09Z AND KAMA
12-13Z. SOUTHEAST WINDS WILL TURN TO THE NORTH/NORTHEAST BEHIND THE
FRONT AND BECOME GUSTY. COULD SEE A BRIEF PERIOD OF MVFR CIGS BEHIND
THE FRONT MAINLY AT KAMA...WITH LIKELY ONLY SOME SCT LOWER CLOUDS AT
KGUY AND POSSIBLY KDHT. SUSTAINED SPEEDS NEAR 25 KTS WITH GUSTS OF
30-35 KTS EXPECTED AT KAMA AND KGUY...WITH STRONGER WINDS OF 25-30
KTS WITH GUSTS OVER 35 KTS AT KDHT. WINDS WILL STEADILY DISSIPATE
SATURDAY AFTERNOON AND VEER TO EAST/NORTHEAST BY LATE AFTERNOON.

KB

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT FRI APR 6 2012/

DISCUSSION...
THERE HAS NOT REALLY BEEN A WELL DEFINED DRYLINE THAT HAS DEVELOPED.
THERE IS ONE AREA OF CONFLUENT SURFACE FLOW APPROXIMATELY ALONG A
LINE FROM BOYS RANCH TO AMARILLO TO WAYSIDE...BUT DEW POINTS ARE
SIMILAR ALONG BOTH SIDES OF THIS AXIS...AND WHAT CLOUD COVER HAS
DEVELOPED HAS BEEN MOSTLY CUMULUS WITH LITTLE VERTICAL EXTENT.

TONIGHT...KEPT THE SLIGHT CHANCE POPS FOR THIS EVENING...BUT HAVE
VERY LOW CONFIDENCE THAT ANYTHING WILL DEVELOP GIVEN THAT THE
PERSISTENT LOW CLOUD COVER HAS INHIBITED MAXIMUM DIURNAL HEATING. THE
COLD FRONT STILL LOOKS ON TRACK TO ARRIVE GENERALLY BETWEEN 06 AND
12Z FOR MUCH OF THE REGION.

SATURDAY NIGHT THROUGH TUESDAY...STILL CONSIDERABLE UNCERTAINTY IN
PRECIPITATION CHANCES THROUGH THIS PERIOD WITH THE PROGRESSION AND
EVOLUTION OF THE NEXT SHORT WAVE UPPER LEVEL RIDGE. WHILE THERE IS
HIGH CONFIDENCE THAT MUCH NEEDED LOW LEVEL MOISTURE ADVECTION WILL BE
IN PLACE FOR MUCH IF NOT ALL OF THIS PERIOD...THE UNCERTAINTY REMAINS
WITH THE PATTERN LACKING ANY SIGNIFICANT SYNOPTIC SCALE FEATURE THAT
WOULD PROVIDE ENOUGH LIFT FOR PRECIPITATION DEVELOPMENT. KEPT CLOSE
TO THE PREVIOUS FORECAST WITH JUST SLIGHT CHANCE POPS THROUGH MOST OF
THIS PERIOD WITH THE EXCEPTION OF MONDAY.

WEDNESDAY THROUGH THURSDAY...BIGGEST CHANGE WITH THE 12Z GFS AND
ECMWF WAS TO SLOW THE PROGRESSION AND DEVELOPMENT OF THE PACIFIC
FRONT THROUGH THIS TIME PERIOD. THE PACIFIC FRONT IS NOW NOT EXPECTED
TO ARRIVE IN THE REGION UNTIL WEDNESDAY NIGHT AT THE EARLIEST. AS A
RESULT...THE BEST PRECIPITATION CHANCES...ALONG AND AHEAD OF THE
FRONT...WOULD BE DELAYED AS WELL.

JOHNSON

FIRE WEATHER...
DEW POINT TEMPERATURES WERE SLOW TO FALL...EVEN IN THE FAR WESTERN
PANHANDLES AND THE DRYLINE NEVER REALLY DEVELOPED IN THE PANHANDLES.
AS A RESULT...ELEVATED FIRE WEATHER CONDITIONS NEVER DEVELOPED.
THEREFORE...HAVE CANCELED THE FIRE DANGER STATEMENT. A COLD FRONT
SHOULD MOVE THROUGH THE REGION BETWEEN MIDNIGHT TONIGHT AND 8 AM CDT
TOMORROW MORNING. THOUGH NORTHERLY WINDS WILL BE BREEZY BEHIND THE
FRONT...15 TO 25 MPH WITH SOME HIGHER GUSTS...DO NOT EXPECT ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS...AS THE MUCH COOLER AIR SHOULD
HELP KEEP RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT TOMORROW.
INCREASING ATMOSPHERIC MOISTURE AND SPORADIC RAIN CHANCES EARLY NEXT
WEEK SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
FOR THE NEXT SEVERAL DAYS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Apr 6, 3:29 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT FRI APR 6 2012

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE IN THE EASTERN PANHANDLES THIS EVENING.
SOME STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

NORTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED BEHIND A COLD FRONT THAT
WILL PUSH SOUTH THROUGH THE REGION LATE TONIGHT. THUS...BOATERS ARE
URGED TO EXERCISE CAUTION ON AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE SOUTHEASTERN TEXAS
PANHANDLE SATURDAY NIGHT THROUGH MONDAY MORNING...AND ACROSS ALL OF
THE PANHANDLES MONDAY NIGHT THROUGH TUESDAY NIGHT. STORMS THROUGH
THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON
AND NIGHT ACROSS ALL OF THE PANHANDLES. THE PRIMARY HAZARDS ARE
EXPECTED TO BE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Apr 6, 7:14 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT FRI APR 6 2012

TXZ012-013-017-018-070115-
POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
714 PM CDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR ARMSTRONG...CARSON...
RANDALL AND POTTER COUNTIES.

AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WASHBURN...OR
ABOUT 10 MILES EAST OF AMARILLO...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:30 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts60 min
Apr 6, 9:31 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler50 min
Apr 7, 3:30 PM CDTFrost AdvisoryAMADallam, Hansford, Hartley, Hemphill, Hutchinson, Lipscomb and 4 more18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.